I received radiation therapy 5 years ago, pelvic external radiation and vaginal HDR brachytherapy for endometrial cancer. I have been cancer free since. However, from 6 months after radiation to now (4.5 years) I continue to have health issues which some specialists have told me are due to radiation therapy long term effects.
I cannot find anyone (including my oncologists) who knows where to refer me to for treatment or evaluation, if there is any treatment. Some of the issues have stablized like the diarrhea and the neuropathy, some have gotten progressively worse like the fecal incontinence, urinary incontinence, leg weakness and the pelvic pain. I don't even know if this will continue to get worse or if it will finally stay the same.
I don't know where to turn next. I am 50 years old, and would like to be able to at least say "This is what happened, this is what we can do and what we cannot do" and be able to make better informed decisions on what direction I need to move in. I live in Missouri, but don't mind traveling if I have to - my insurance is good in most states.
There may be nothing anyone can do, but I at least would like to try something if its possible! I'm not blaming my physicians - I signed full disclosures before getting treatment knowing that I could have some long term side effects, I just didn't think I would have so many and so sever.
Any advice on how to proceed or who I could see would be greatly appreciated!
Pelvic irradiation is associated with long term effects on the urinary bladder, rectum, pelvic nerves and other tissues. Your symptoms may be due to the delayed effects of radiation but before attributing them to radiation, other possible causes need to be ruled out. Uncontrolled diabetes, smoking etc can lead to neuropathy and can aggravate these symptoms. Any compression on the nerve roots exiting from the spinal cord due degenerative changes in the vertebrae or intervertebral discs can also cause similar symptoms in addition to low backache radiating to the leg, leg weakness, decreased sensations in the legs etc. Radiation induced delayed effects are usually managed conservatvely with symptomatic and supportive care unless they are severe. Severe effects include heavy bleeding, obstruction etc; and need more aggressive management.
All the best
I did not attribute my problems to radiation my specialists did. I have had numerous tests with numerous specialists also trying to find some other cause, because I have hoped against hope there was another cause. I have been told that surgery (which is used for some of the symptoms you mentioned) is not necessary, as the severity has not reached that level.
I have managed to figure out "supportive and symptomatic" care with my urorlogist, colorectal specialist, and my gastroenterologist. So I am managing the incontinence, and the malabsorption, and the diarrhea at an almost livable level with them. The fecal incontinence is worsening, and due to the fibrotic changes in my anal sphincter I have been told there isn't much I can do and surgery again is not an option.
The pelvic pain and proctalgia, and leg weakness, inability to stand for more than an hour or so are the remaining problems I cannot seem to find a solution to. I don't have low back pain, it is in the pelvic floor region following the pelvic arch. I can handle the neuropathy and neuropathic pain/burning except when it gets exceptionally bad. Other than facet arthropathy in the radiation field there are no spinal/nerve defects/disc degeneration. The only solutions offered me have been pain medication and muscle relaxers which doesn't help with the standing issue/leg weakness issue. I can handle all but the most extreme pain without medication, as I don't care for pain medication.
I really would like to know if there are any tertiary care centers that deal with post radiation issues, which is what my oncologists suggested - although they didn't know WHAT tertiary care center to go to.
The care for these related problems seems extremely fragmented and insufficiently organized. I can't be the only person in the United States with these issues. This is extrememly frustrating, as I have been put in the situation to coordinate my own care between all the various specialists I have seen, none of which are comfortable treating radiation damage because they don't see it that often. Sorry for my gripiness but I have been told several times in the last six months "I would love to refer you somewhere, but I don't know where to refer you to"
Perhaps M.D. Anderson might have a specialist? Or another reader know of a center?
Thank you for your time. I was just hoping against hope that someone on this forum might have a direction to go in that I haven't already explored. :)
Thanks for your feedback. The delayed effects of radiation are currently managed by the radiation oncology departments in consultation with other specialists depending on the type of effects and the treated site. These delayed effects are usually irreversible and are managed symptomatically. I beleive that as of now there is no specialised center or department which manages only radiation toxicities. It would be best to follow up with the Radiation Oncologist and other specialists.
All the best
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.